Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 19 , ISSUE 8 ( 2015 ) > List of Articles

REVIEW ARTICLE

Propylthiouracil-induced autoimmune disease

Santosh Paiaulla, Pradeep Marur Venkategowda, Banda Balaraju

Keywords : hemoptysis, hyperthyroidism, propylthiouracil, vasculitis,Drug-induced lupus

Citation Information : Paiaulla S, Venkategowda PM, Balaraju B. Propylthiouracil-induced autoimmune disease. Indian J Crit Care Med 2015; 19 (8):484-486.

DOI: 10.4103/0972-5229.162471

License: CC BY-ND 3.0

Published Online: 00-08-2015

Copyright Statement:  Copyright © 2015; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Hyperthyroidism is a condition characterized by excessive production of thyroid hormones. Propylthiouracil (PTU) is commonly used as first line drug in the management of hyperthyroidism. This is a case report of 24-year-old female, a known case of hyperthyroidism since 4 years, who came with a history of fever and myalgia since 3 days and dyspnea with coughing out of blood since 1 day. Patient was taking PTU (100 mg per day) since 4 years for hyperthyroidism. Patient was immediately intubated for type-II respiratory failure. Diagnosed to be having PTU-induced autoimmune disease. PTU was stopped and treated with methylprednisolone and cyclophosphamide. Clinical features improved over a period of 8 days and discharged home successfully. Having a high suspicion for the onset of autoimmune disease in hyperthyroidism patients who are on PTU therapy and timely treatment with immunosuppressants and supportive care along with the withdrawal of the drug can make a difference in morbidity and mortality.


PDF Share
  1. Cooper DS. Antithyroid drugs. N Engl J Med 2005;352:905-17.
  2. Azizi F. The safety and efficacy of antithyroid drugs. Expert Opin Drug Saf 2006;5:107-16.
  3. Miyazono K, Okazaki T, Uchida S, Totsuka Y, Matsumoto T, Ogata E, et al. Propylthiouracil-induced diffuse interstitial pneumonitis. Arch Intern Med 1984;144:1764-5.
  4. Chevrolet JC, Guelpa G, Schifferli JA. Recurrent adult respiratory distress-like syndrome associated with propylthiouracil therapy. Eur Respir J 1991;4:899-901.
  5. Hollowell JG, Staehling NW, Flanders WD, Hannon WH, Gunter EW, Spencer CA, et al. Serum TSH, T (4), and thyroid antibodies in the United States population (1988 to 1994): National Health and Nutrition Examination Survey (NHANES III). J Clin Endocrinol Metab 2002;87:489.
  6. Yung RL, Richardson BC. Drug-induced lupus. Rheum Dis Clin North Am 1994;20:61-86.
  7. Rubin RL. Etiology and mechanisms of drug-induced lupus. Curr Opin Rheumatol 1999;11:357-63.
  8. Bosch X, López-Soto A, Mirapeix E, Font J, Ingelmo M, Urbano-Márquez A. Antineutrophil cytoplasmic autoantibody-associated alveolar capillaritis in patients presenting with pulmonary hemorrhage. Arch Pathol Lab Med 1994;118:517-22.
  9. Ohtsuka M, Yamashita Y, Doi M, Hasegawa S. Propylthiouracil-induced alveolar haemorrhage associated with antineutrophil cytoplasmic antibody. Eur Respir J 1997;10:1405-7.
  10. Aloush V, Litinsky I, Caspi D, Elkayam O. Propylthiouracil-induced autoimmune syndromes: Two distinct clinical presentations with different course and management. Semin Arthritis Rheum 2006;36:4-9.
  11. Von Schmiedeberg S, Goebel C, Gleichmann E, Uetrecht J. Neutrophils and drug metabolism. Science 1995;268:585-6.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.